Acetaminophen Awareness Annual Campaign Launches

"Double Check; Don't Double Up” launched today, reminding consumers that many medicines used to treat cold and flu symptoms can contain common drug ingredients such as acetaminophen. Research published this year shows that consumers don't always know the potential risks of double dosing on medicine or that taking two medicines with the same ingredient could be harmful. Acetaminophen is found in more than 600 over-the-counter (OTC) and prescription medicines, including many that treat cough, cold, and flu symptoms. It’s safe and effective when used as directed, but there is a limit to how much you can take in one day. Taking more than directed is an overdose and can lead to liver damage. The U.S. Food and Drug Administration has set a maximum daily dose of 4,000 milligrams of acetaminophen in a 24-hour period. More than 50 million Americans use acetaminophen weekly. This new research reaffirms that education is critical to ensuring that people take over-the-counter and prescription medicines safely. Especially during a time of year when more people are taking medicines to treat their cold or flu symptoms, healthcare providers will serve their patients well by reminding them to double check their labels to ensure that they only take one medicine at a time.
http://tinyurl.com/nbfky2y